Tingling Feet?

Q. My mother, who is 75 years old, has been experiencing a tingling sensation in her feet. What could this be? How can it be treated?

A. There are many causes for tingling feet, also known as foot paresthesia. The most common causes can range from nerve problems, medications, poor circulation and certain medical conditions. A proper history and physical are necessary in order to distinguish the cause of her tingling. Once determined, a treatment plan will follow that will help alleviate the sensation. Nerve dysfunction can be caused by nerve injury, pinching of the nerve, or increased pressure on a nerve. Sometimes wearing tight shoes can cause this sensation. Medications may have tingling side effects that can occur with certain chemotherapy drugs such as cisplatin, paclitaxel, podophyllotoxins, thalidomide and interferon. Tingling can also occur if there is not adequate blood supply, which commonly occurs first in the feet and hands. Common causes of poor circulation are plaque development and standing or sitting in a position for a long period of time. Medical conditions such as diabetes, alcoholism, hypothyroidism and multiple sclerosi, which are just a few examples, can also cause tingling. It is advised to seek professional care to determine the cause of the tingling in order to come up with an appropriate treatment regimen.

Rachna Gupta, D.P.M.

Chattanooga Podiatry Center

600 North Holtzclaw Avenue, Suite 210

Chattanooga, TN 37404

(423) 698–2406

www.chattanoogapodiatrycenter.com

Shares